Acne Questions Answered by Dr. Erin Wiebe ND

Question: Is sugar causing my acne breakouts?

Answer: Sugar spikes will cause spikes in acne breakouts. According to the Journal of the American Academy of Dermatology, a diet that has a high glycemic index/load is associated with an increased risk of acne. 

What this means is that foods that are high in sugar and that cause the blood sugar to spike quickly will cause internal inflammation and can result in acne breakouts. 

What can you do about this?

1. Foods with Low GI: Eat foods that have a lower rating on the glycemic index (GI). For example, white bread has a very high GI while an apple (thanks to the fibre it contains) has a much lower GI. You want to aim for foods that have a GI of 55 or less.

This PDF from Hanover Regional Medical Centre provides a GI food list. Other lists can be found online.

2. Pair your Carbs: Pair your carbohydrates (which tend to be higher on the glycemic index) with healthy fats, proteins, and fibres to slow the absorption of sugar into the blood, therefore reducing that sugar spike that causes inflammation. For example, add some almond or hazelnut butter to your apple to further reduce the blood sugar spike. 

If you suffer with acne, this is a great first step to reducing internal inflammation and starting your journey to having clear, bright, and radiant skin. 

For individualized nutritional support, consider booking a skin consult with one of our naturopathic doctors @purgloskin.

Clear, radiant skin IS possible.

Question: Will I get post-pill acne if I come off the pill?

Answer: Maybe you started the pill to deal with acne or when you try to come off the pill, you find that you begin to breakout. This is a common reason why many women choose to stay on the pill even when they would prefer to come off for other reasons. 

Post-pill acne occurs for a few reasons. 

First, your body is withdrawing from the high levels of synthetic estrogen that are in the pill. That super high dose of estrogen was supressing sebum (oil) when you were on the pill so when you take it away suddenly, it can cause a surge of sebum production leading to more breakouts. 

Secondly, androgens (the testosterone family of hormones) increase when you come off the pill. This can increase mood and libido BUT can also increase acne especially around the jawline, neck, shoulders, and back. 

I assure you, however, that life with clear, radiant skin after the pill is entirely possible. 

In order to reduce post-pill acne, I recommend:

1. BEFORE you come off the pill, begin to work on dietary and lifestyle changes that can help your body adjust to the big hormonal shifts that occur when coming off the pill. 

2. Support your body’s natural detoxification process to help bring your hormones back into balance after coming off the pill. 

3. If you had acne before going on the pill, work to figure out why you had acne and treat the root cause that the pill likely covered up. 

Customized facial @purgloskin

All of these strategies are best employed with the guidance of a naturopathic doctor. Considering booking with one of our naturopathic doctors @purgloskin to help you on your journey to clear, bright, and radiant skin even after the pill.  Never been to a naturopathic doctor? Check out one of our earlier posts about our naturopathic approach to treating acne.

4. AFTER coming off the pill, to reduce inflammation, prevent breakouts, and support healing, consider booking a series of customized facials with one of our skin care specialists. Trust me, you will not be disappointed. 

In radiant health,

~Dr. Erin 

Naturopathic Doctor

Author: Dr. Erin Wiebe ND is a Naturopathic Doctor at Pür GLō Natural Skin Rejuvenation Centre and the Nature Doctors, located in Winnipeg, MB Canada.

Published by Pür GLō

“Feel Good – Look Great – Naturally.” We at Pür GLō believe beauty comes from within…our naturopathic doctor-led team, medical grade skin care products and customized treatments, help beauty glow on the outside too.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: